Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2018, 3:09 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 3:09 PM MDT (21:09 UTC)
- Expired
- May 15, 2018, 4:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 102 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3255 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WUUS55 KABQ 152109
SVRABQ
NMC019-037-047-152200-
/O.NEW.KABQ.SV.W.0008.180515T2109Z-180515T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
309 PM MDT TUE MAY 15 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern San Miguel County in northeastern New Mexico...
Western Quay County in east central New Mexico...
Northeastern Guadalupe County in east central New Mexico...
* Until 400 PM MDT.
* At 309 PM MDT, a severe thunderstorm was located near Variadero, or
30 miles north of Santa Rosa, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Conchas Dam, Conchas, Variadero, Conchas Lake State Park and
Trementina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
To report hail or severe weather, contact the National Weather
Service office in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3531 10472 3550 10455 3550 10398 3513 10404
3508 10429
TIME...MOT...LOC 2109Z 279DEG 29KT 3537 10453
HAIL...1.00IN
WIND...60MPH
$$
Shoemake1 follow-up statement
935
WWUS55 KABQ 152135
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
335 PM MDT TUE MAY 15 2018
NMC019-037-047-152200-
/O.CON.KABQ.SV.W.0008.000000T0000Z-180515T2200Z/
San Miguel-Quay-Guadalupe-
335 PM MDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN SAN MIGUEL...WESTERN QUAY AND NORTHEASTERN GUADALUPE
COUNTIES...
At 335 PM MDT, a severe thunderstorm was located 9 miles southwest of
Conchas Lake State Park, or 31 miles northeast of Santa Rosa, moving
southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Conchas Dam, Conchas and Conchas Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing copious amounts of hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3531 10449 3544 10438 3543 10399 3513 10404
3508 10429
TIME...MOT...LOC 2135Z 295DEG 25KT 3530 10433
HAIL...1.75IN
WIND...60MPH
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:23 PM MDT, 46 minutes earlier.
Area forecast discussion, May 15, 2:23 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 223 PM MDT Tue May 15 2018 .SYNOPSIS... One upper low is weakening and moving north out of NV today, while a second low will be entering northern CA Wednesday. A weak high pressure ridge over NM will hang on through Wednesday but eventually it will get shoved east by the CA low. This second low will move to the Great Basin Thursday and UT Friday then drift northeast and weaken thereafter. In general, southwest flow will be the rule for this forecast package. Weak disturbances in the flow will bring enhanced chances of precipitation, as will back door cold fronts, one of which in the east now is helping fuel thunderstorms this afternoon. They may turn severe through the early evening. Another back door front will bring good chances of rain this weekend into next week. Only Friday will be entirely rain free across our CWA, although Wednesday and Thursday will be nearly dry. && .DISCUSSION... Storms firing nicely along the east slopes of the Sangres and on the northeast and east central highlands. They will continue to form and move east through the afternoon into the early evening. They may turn severe as they move onto the northeast and east central plains, where strong instability and veering flow with height exist. Storms will probably linger in the northeast past midnight. A weak ridge of high pressure will hold its ground over NM Wednesday, but enough leftover moisture from this afternoon and tonight will keep isolated storms forecast in the far northeast. Highs will be a few to several degrees warmer. The storm in northern CA Wednesday will move into the Great Basin Thursday. Southwest flow aloft will gather strength while surface low pressure deepens in southeast CA. This could produce some fire weather concerns in the northeast, while a few storms could form over our southeast zones. Highs will continue to climb a little, at least in the east. The storm to our west will move into UT Friday with decent southwest flow aloft and a surface low in southeast CO deepening to around 990mb. This should be our only rain free day area wide, as westerly flow blasts single digit and teens dewpoints into the east. A back door cold front will slip into the northeast Saturday, making better progress Saturday night into Sunday. This will ramp up our chances for showers and thunderstorms, starting in the northeast Saturday, then over much of central and eastern areas Saturday night and Sunday. The front should make it into the Rio Grande Valley early Sunday morning and go all the way to the Continental Divide. Temperatures will cool over the weekend. Forecast models keep the moisture across eastern NM through early next week, with good chances for showers and thunderstorms each afternoon and evening. Let's hope they are right! CHJ && .FIRE WEATHER... Showers and thunderstorms are underway across northeast New Mexico. These storms have developed along the edge of a moist back door cold front that is slowly retreating. A mix of wet and dry storms is likely through late afternoon, but storms will become more wet as they shift eastward into the better moisture. A few strong to severe storms are likely as well. Elsewhere, warm, dry and unstable conditions have been the rule with southwest breezes. The front will push back to the south and west this evening and overnight, aided by convective outflows. High resolution models suggest that the front will eek through the gaps of the central mountain chain into Albuquerque and Santa Fe. Low clouds will be possible once again behind the front, particularly across northeast NM, and relative humidity recoveries will be good to excellent. Elsewhere, poor to fair recoveries will be the rule once again. An upper level ridge will crest over New Mexico on Wednesday, and strong mixing will help mix out much of the low level moisture. Storms will remain possible near the OK/TX borders Wed aftn, but not much chance for precipitation elsewhere. Otherwise, temperatures will warm and humidity values will plummet. Between 6 and 12 hours of single digit humidity values are expected along and west of the Rio Grande Valley. Southwest flow aloft will return Thursday and Friday as a dry slot punches into the state. Winds will increase, particularly across the northeast on Thursday, and across much of the eastern plains on Friday. Meanwhile, single digit humidity values will be common for several hours across western and central New Mexico on Thursday, and most areas Friday. Additionally, widespread 6 Haines and areas of SuperHaines are expected. This will yield the potential for critical fire weather conditions both days. A Fire Weather Watch has already been issued for Thursday across the Northeast Highlands and Northeast Plains. Later shift may need to expand this if wind speeds increase. Models continue to agree that another back door cold front will slide into northeast NM on Saturday morning, slow down or even retreat slightly during the afternoon, before surging south and westward that night. Humidity recoveries across portions of central and western NM may be the best that they have been in quite some time Saturday night behind the front. This front would also set the stage for thunderstorms to develop on Sunday afternoon across much of the east. Early next week, it looks like the moisture will slosh around eastern NM each day, increasing chances for thunderstorms each aftn/eve. 34 && .AVIATION... 18Z TAF CYCLE Areas of MVFR cigs are persisting across northeast NM late this morning. These low clouds will slowly erode this afternoon. A back door front has pushed through much of the plains and just pushed into KSAF. This front will retreat northeastward today as daytime mixing occurs. However, SHRA and TSRA are expected to develop around 20Z along the east slopes of the Sangre de Cristo Mountains where the moisture behind the front has banked up. Showers and thunderstorms, some severe with GR and gusts >50kt, will shift eastward across the northeast plains through approximately 01-02Z. The remainder of the area will remain dry with southwest breezes. After the storms move into the OK/TX panhandle, the front, aided by convective outflows, will shift back toward the south and west, perhaps resulting in an east and southeast canyon wind at KABQ and KSAF, respectively. Additionally, low cigs are expected to redevelop across northeast NM. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 43 85 45 84 / 0 0 0 0 Dulce........................... 36 81 38 78 / 0 0 0 0 Cuba............................ 42 80 45 80 / 0 0 0 5 Gallup.......................... 35 83 35 82 / 0 0 0 0 El Morro........................ 36 80 36 80 / 0 0 0 0 Grants.......................... 36 83 37 83 / 0 0 0 0 Quemado......................... 40 81 42 82 / 0 0 0 0 Glenwood........................ 46 89 48 88 / 0 0 0 0 Chama........................... 31 75 33 73 / 0 0 0 5 Los Alamos...................... 51 79 54 78 / 0 0 0 5 Pecos........................... 49 78 51 80 / 5 0 0 5 Cerro/Questa.................... 37 76 40 77 / 10 0 0 5 Red River....................... 34 67 38 69 / 10 0 0 10 Angel Fire...................... 25 72 26 73 / 20 5 5 10 Taos............................ 36 80 38 80 / 10 0 0 5 Mora............................ 41 77 44 78 / 10 5 0 10 Espanola........................ 47 85 48 83 / 0 0 0 5 Santa Fe........................ 50 80 52 82 / 0 0 0 5 Santa Fe Airport................ 47 84 45 85 / 0 0 0 5 Albuquerque Foothills........... 52 86 53 87 / 0 0 0 0 Albuquerque Heights............. 56 87 57 89 / 0 0 0 0 Albuquerque Valley.............. 51 89 51 91 / 0 0 0 0 Albuquerque West Mesa........... 53 87 54 88 / 0 0 0 0 Los Lunas....................... 48 90 48 91 / 0 0 0 0 Rio Rancho...................... 53 87 54 88 / 0 0 0 0 Socorro......................... 55 92 57 92 / 0 0 0 0 Sandia Park/Cedar Crest......... 50 81 52 82 / 0 0 0 5 Tijeras......................... 48 83 50 84 / 0 0 0 5 Moriarty/Estancia............... 39 86 40 85 / 5 0 0 5 Clines Corners.................. 46 81 49 83 / 5 0 0 10 Gran Quivira.................... 50 84 53 85 / 0 0 0 5 Carrizozo....................... 54 86 59 87 / 0 0 0 5 Ruidoso......................... 48 78 54 80 / 0 5 0 10 Capulin......................... 46 80 50 82 / 20 10 20 10 Raton........................... 42 84 46 86 / 20 10 10 10 Springer........................ 42 85 43 87 / 20 10 5 10 Las Vegas....................... 44 80 47 83 / 10 0 5 10 Clayton......................... 52 83 55 89 / 40 20 20 10 Roy............................. 49 83 50 86 / 20 10 10 10 Conchas......................... 54 90 55 93 / 20 10 0 10 Santa Rosa...................... 52 89 53 92 / 10 0 0 10 Tucumcari....................... 57 92 59 95 / 20 10 5 10 Clovis.......................... 55 89 57 92 / 10 0 5 10 Portales........................ 58 90 59 93 / 10 0 0 10 Fort Sumner..................... 55 92 58 93 / 10 0 0 10 Roswell......................... 58 97 59 98 / 0 0 0 10 Picacho......................... 56 89 58 92 / 0 5 0 10 Elk............................. 49 86 55 87 / 0 5 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for the following zones... NMZ103-104. && 40
Hazardous weather outlook, May 15, 4:01 AM MDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 401 AM MDT Tue May 15 2018 NMZ501>540-161100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 401 AM MDT Tue May 15 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening over northeast New Mexico. Large hail and strong winds will be the main hazards with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A return of critical fire weather conditions is expected by Thursday, becoming more widespread across the state Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon for northeast New Mexico due to a marginal risk for severe weather. 24
In the hours before
Special weather statement, May 15, 1:48 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 148 PM MDT TUE MAY 15 2018 NMZ529-532-152015- Eastern San Miguel County-Northeast Highlands- 148 PM MDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL 215 PM MDT... At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Las Vegas, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Trujillo. To report any hail or severe weather, contact the National Weather Service office in Albuquerque at 1.888.386.7637. && LAT...LON 3551 10521 3560 10520 3564 10464 3530 10472 TIME...MOT...LOC 1948Z 278DEG 18KT 3554 10510 Shoemake
Special weather statement, May 15, 2:02 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Albuquerque NM 202 PM MDT TUE MAY 15 2018 NMZ515-528-152030- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 202 PM MDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL 230 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near Valmora, or 15 miles southwest of Wagon Mound, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wagon Mound, Valmora and Shoemaker. This includes Interstate 25 between Mile Markers 367 and 389. To report any hail or severe weather, contact the National Weather Service office in Albuquerque at 1.888.386.7637. && LAT...LON 3581 10501 3592 10502 3608 10457 3579 10455 TIME...MOT...LOC 2002Z 261DEG 29KT 3587 10494 Shoemake
Special weather statement, May 15, 2:53 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 253 PM MDT TUE MAY 15 2018 NMZ529-532-152130- Eastern San Miguel County-Northeast Highlands- 253 PM MDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL 330 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Variadero, or 33 miles north of Santa Rosa, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Conchas Dam, Conchas, Variadero, Conchas Lake State Park, Trujillo and Trementina. To report severe weather, contact the National Weather Service office in Albuquerque at 1.888.386.7637. && LAT...LON 3531 10482 3555 10470 3566 10412 3523 10418 TIME...MOT...LOC 2052Z 261DEG 30KT 3543 10460 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:48 PM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| May 15, 2:02 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| May 15, 2:29 PM MDT | Fire Weather Watch | ABQ | Harding, San Miguel, Union | 13 hr |
| May 15, 2:53 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| May 15, 3:55 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 35 min |
| May 15, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 38 min |
| May 15, 4:25 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, San Miguel | 50 min |
| May 15, 4:55 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 19 min |
| May 15, 5:13 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 40 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.